Women's Health Interactive Forums

  • If this is your first visit, be sure to check out the FAQ by clicking the link above. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below.

Announcement

Collapse
No announcement yet.

Should I stop taking birth control?

Collapse
X
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Should I stop taking birth control?

    So about 6 months ago I started taking birth control (TriNessa for 2 months, then Tri-Sprintec for 4) because I was having problems with acne, and not much was helping and on my old insurance it was cheaper than getting ProActiv. Within the last 6 months my acne has slightly decreased (going from moderate to mild) but I am not sure if it is because of the birth control or not. I also stopped using Bare Escentuals foundation (hearing that some people may be allergic to the ingredients) and in the past month have started using ProActiv. My cystic acne went away with after stopping Bare Escentuals, but I still had about 4-6 white head pimples that would randomly show up on my face, continuously afterward. After starting ProActiv I am now seeing them go down A LOT and no new pimples have erupted.

    So for all of that back up, I am trying to find out if maybe I should get off of birth control. I am a virgin and I do not plan on having sex in the near future, although I am definitely in a place in my life where a serious relationship would be welcome and am actively dating. I had regular periods without birth control and haven't experienced any adverse side effects on it (except occasional spotting). It is a hassle to take it every day, but I have never missed a pill by more than a few hours and that has only happened a couple times. I am just wondering if I really NEED to be on the pill. It's not so cheap on my new insurance and it didn't dramatically clear up my acne. I have some leftover packs, so is it better to just get off it and then once I start having sex I can just use them? I just don't want to increase my risk of blood clots and such if I'm not actively having sex.

    Any help is very welcome and thank you!

  • If you have regular periods even when you're not on birth control and you're not sexually active, there is no NEED to be on it. If you feel you'll be sexually active soon and it would make you feel better to be on it, I'd suggest staying on it (I'd still use condoms too, because the pill doesn't prevent STD's).

    Comment


    • Yep, if you don't think it's doing anything for the reason it was prescribed (acne,) and you don't need it for any other reason (pregnancy prevention, period regulation, etc,) then definitely quit taking it.

      As to keeping the packs for some future sexual activity, make sure you know when they expire and throw them out when they do, so you won't be tempted to take them anyway if you start having sex a few months past the expiry date.

      Another option (which is probably illegal, but that's not to say I've never done it :P ) is to give the extra packs to a friend you know is on the exact same pills, if you have one. As you mentioned, they're expensive. And it's nice for your friend not to have to trot off to the pharmacy for a few extra months.
      <center><i>Nature gives us shapeless shapes,<br>Clouds and waves and flame,<br>But human expectation is that love remains the same,<br>And when it doesn’t, we point our fingers and blame.</i><br><a href="http://www.womens-health.com/boards/register.php">Register</a>|<a href="http://www.womens-health.com/boards/members/little.html">Contact Admin</a>|<a href="mailto:support*womens-health.com?subject=Forum Contact">Email Admin</a></center>

      Comment


      • Because of all the potentially adverse effects of hormonal BC, I would never recommend it to control acne. However, I'm not a doctor, and many OB's do. I think talking to an OB about acne is like talking to a podiatrist about a hemmorhoid. Well, not that extreme, obviously because acne is often be related to hormone levels...BUT the only way to regulate hormone levels is with hormone therapy (in this case, bc), and trying to regulate your hormones around your complexion may be a never ending battle.

        I am almost 29 years old and I still have blackheads and the occasional breakout. Mine seemed to be at it's worst when I was 23-26. What I discovered for myself is that I had very sensitive skin, not just sensitive to chemicals but to pressure. I was WAY overtreating my skin. I too used proactive for a while. Seemed to help for a while, then stopped helping. Contrary to the belief that oily skin causes acne, my skin seemed to worsen as it dried out excessively from the proactive. Finally a boyfriend at the time said "you need to stop washing your face and putting so much stuff on it and then it would get better!!!". He was right. (That was the ONLY thing he was right about. )

        I started using Clean and Clear Morning Burst, in which I washed my face in the mornings while in the shower, and once before bed. (GENTLY!!!) I also started keeping my moisturizer in the refrigerator. After a hot shower, my pores were wide open. The cold lotion not only feels awesome, but closes up those naughty pores so the daily debri doesn't accumulate. I also gave up foundation. Why not? It's like an addiction.....you don't need it, and it's merely a blanket to try to cover yourself. All it was doing was clogging my pores, making my skin look more oily, and causing me to use a compact to powder my face MULTIPLE times a day. I stopped cold turkey, and my skin has been better since. I occasionaly use a dab of concealer if I'm dark under my eyes or had a raging pimple, but in general, loose powder only.

        I've recently started washing my face with African Black Soap, and using Witch Hazel toner. I use ONE cotton pad once a day right before bed, with toner. I do not allow myself to do it over and over. All natural ingredients, no alcohol, no excessive drying.

        Why did you switch BC's after the first two months? If you were sexually active, and the BC causes you no ill effects, I'd say why not stay on it? But that's not really the case.

        If it were me, I'd save myself the money from the birth control, try going a bit easier on my skin and consider seeing a dermatologist.
        "Be what you're looking for."

        Comment


        • Thank You!

          Thank you everyone for the replies! You helped me out a lot!

          So I went off birth control three weeks ago AND stopped using Proactiv.......and my face is clear! I have gotten two pimples since, which is great considering where I came from.

          I think you were right about the makeup clogging my pores and over treating my face. Now I wash my face once at night with Phisoderm and it works! I hardly put any makeup on.....just a dusting of bronzer, since I came back from vacation a few weeks ago and I am desperately holding on to my tan. A lady at work just told me that my face looks great! What an ego boost!

          I have heard that some people break out after going off of a triphasic birth control pills, so part of me is just waiting for my face to freak, but it hasn't yet so hopefully I'm in the clear!

          Thank you all again!

          Comment


          • Emmy- totally didn't realize when I responded that it had been that long since you posted.

            So glad things are going better. Don't get discouraged when you get around "aunt flow" time and have a breakout. Just be easy with it, don't overtreat it, the less you bother it the sooner it will go away.
            "Be what you're looking for."

            Comment

            or

            Womens Health orange logoGet The Newsletter

            Receive our passionately crafted, medically reviewed articles and insights — the stuff nobody else talks about but you want to know — delivered right to your inbox.

            Latest Activity On Our Forums

            Collapse

            Latest Topics On Our Forums

            Collapse

            Working...
            X